Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 176, NWS Memphis, TN

May 5, 2003Coahoma County, Quitman County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 5, 2003, 5:27 PM CDT for Coahoma County, Quitman County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 5:27 PM CDT (22:27 UTC)
Expired
May 5, 2003, 6:15 PM CDT
In force
48 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Coahoma County, MS, Quitman County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 2:35 PM CDTTornado WatchSPC7 hr
May 5, 3:25 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2211 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 052227
SVRMEM
MSC027-119-052315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
527 PM CDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COAHOMA COUNTY IN NORTHWEST MISSISSIPPI
  QUITMAN COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 615 PM CDT.

* AT 525 PM CDT...WEATHER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM 9 MILES SOUTHWEST OF SHERARD TO DENTON...MOVING
  NORTHEAST AT 45 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 615 PM CDT INCLUDE...
  LAMBERT...
  MARKS...JONESTOWN...
  KINGS...DARLING...
  FRIARS POINT...
  COAHOMA...
  LULA...

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3414 9095 3412 9070 3410 9034 3422 9014
          3442 9032 3447 9056

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:50 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 5, 3:50 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CDT MON MAY 5 2003

AN ACTIVE SVR WX EPISODE TODAY. THE FNTL BNDRY TO OUR NW WILL NOT
MAKE MUCH PROGRESS INTO THE FA DURING THE NEXT 48 TO 60 HRS. EXPECT
TUESDAY TO BE SIMILAR TO TODAY AS THE ATMS REMAINS UNSTABLE AS
INDICATED BY FCST SOUNDINGS. ALL OF THE FA EXCEPT FAR NE AR IS IN A
HIGH RISK FOR TONITE WITH A MODERATE RISK FOR THE WRN HALF OF THE FA
TUESDAY AND SLIGHT ELSEWHERE. ONGOING CONVECTION THAT HAS BEEN
PRODUCING TORNADOES THIS AFTN WILL CONT THRU TONITE AS AN UPR LVL SW
LIFTS NEWD OUT OF TX TWD THE MIDSOUTH REGION OVERNITE. THE WX PATTERN
REMAINS UNSETTLED THRU NEXT MONDAY AS SW FLOW ALOFT CONTS ACROSS THE
SE STATES AND A SERIES OF UPR LVL TROFS MOVE ACROSS THE CNTRL PLAINS
INTO THE GTLKS REGION. WILL CONT THE CURRENT FCST OF CHC TSTMS EACH
DAY. HOPEFULLY THE WEEKEND WILL BE A LITTLE MORE QUIET THAN TODAY.
HEAVIEST RAINS OCCURRED ACROSS WRN TN LAST NITE INTO TODAY AND THE
FOCUS SHUD BE ACROSS NRN MS FOR HEAVY RAINS. DO NOT THINK FLOODING
WILL BE A WIDESPREAD PROBLEM SO DID NOT ISSUE A WATCH.

.MEG...TOR WATCH FOR ENTIRE MIDSOUTH THRU 10 PM CDT TONITE.
Hazardous weather outlook, May 5, 4:05 PM CDT, 1 hour 22 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
405 PM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A HIGH RISK OF SEVERE WEATHER OVER NORTH MISSISSIPPI AS
WELL AS PORTIONS OF MUCH OF EAST ARKANSAS AND WEST TENNESSEE. THE
HISK RISK AREA IS GENERALL SOUTH OF A LINE FROM WYNNE TO DYERSBURG
TO PARIS. THERE IS A MODERATE RISK OF SEVERE WEATHER OVER THE REST
OF THE MIDSOUTH. WARM HUMID AND UNSTABLE AIR AHEAD OF A SLOW MOVING
COLD FRONT TO THE WEST WILL CONTINUE TO CAUSE PERIODS OF
THUNDERSTORMS OVER THE MID SOUTH. SOME STORMS WILL BE SEVERE THIS
AFTERNOON AND TONIGHT. STRONG TO VIOLENT LARGE TORNADOES ARE
POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL ALSO BE LIKELY OVER THE
ENTIRE MIDSOUTH.

.DAYS TWO THROUGH SEVEN...

THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL TUESDAY AND TUESDAY NIGHT. THERE
IS A SLIGHT RISK OF SEVERE WEATHER OVER THE REST OF THE MID SOUTH
TUESDAY AND TUESDAY NIGHT. THE COLD FRONT WILL REMAIN TO THE WEST
TUESDAY AND MOVE INTO THE MID SOUTH WEDNESDAY THEN RETREAT BACK TO
THE NORTH THURSDAY. WARM HUMID AND UNSTABLE AIR WILL CONTINUE TO
COVER THE MID SOUTH AND CAUSE PERIODS OF THUNDERSTORMS WITH SOME
STORMS POSSIBLY SEVERE THROUGH DAY SEVEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY THROUGH TUESDAY AND MAY BE
POSSIBLE FOR THE REMAINDER OF THIS WEEK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, May 5, 3:13 PM CDT, 2 hours 14 minutes before
TNZ053-054-052045-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CHESTER AND HENDERSON
COUNTIES.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 16 MILES
WEST OF MIFFLIN AT 313 PM CDT...MOVING EAST AT 35 MPH.

PEOPLE IN CHESTER AND HENDERSON COUNTIES...INCLUDING THE CITY OF
LEXINGTON...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 3:32 PM CDT, 1 hour 55 minutes before
TNZ055-052100-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
332 PM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DECATUR COUNTY.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 21 MILES
WEST OF DECATURVILLE AT 332 PM CDT...MOVING EAST AT 50 MPH.

PEOPLE IN DECATUR COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 4:16 PM CDT, 1 hour 11 minutes before
ARZ018-052145-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
416 PM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...GREENE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF WALCOTT AT 416 PM
CDT...MOVING NORTHEAST AT 35 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN GREENE COUNTY...INCLUDING THE CITIES OF MARMADUKE AND
PARAGOULD...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 4:51 PM CDT, 36 minutes before
MOZ115-052230-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
451 PM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PEMISCOT COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 20 MILES WEST OF DENTON AT 451 PM
CDT...MOVING EAST AT 80 MPH.

PEOPLE IN PEMISCOT COUNTY...INCLUDING THE CITIES OF CARUTHERSVILLE...
HAYTI AND STEELE...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 5:06 PM CDT, 21 minutes before
ARZ026-052230-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
506 PM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF JONESBORO AT 506
PM CDT...MOVING EAST AT 50 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CRAIGHEAD COUNTY...INCLUDING THE CITIES OF BROOKLAND...
JONESBORO...LAKE CITY AND MONETTE...SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, May 5, 5:24 PM CDT, 3 minutes before
TNZ019-052315-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
524 PM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DYER COUNTY.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 29 MILES
WEST OF UNIONVILLE AT 524 PM CDT...MOVING EAST AT 50 MPH.

PEOPLE IN DYER COUNTY...INCLUDING THE CITY OF DYERSBURG...SHOULD
MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 3:23 AM CDTSevere Thunderstorm WarningMEGDeSoto, Tunica52 min
May 5, 3:59 AM CDTTornado WarningMEGDeSoto31 min
May 5, 4:17 AM CDTTornado WarningMEGMarshall43 min
May 5, 4:51 AM CDTTornado WarningMEGBenton39 min
May 5, 6:17 AM CDTSevere Thunderstorm WarningMEGTunica28 min
May 5, 6:32 AM CDTSevere Thunderstorm WarningMEGDeSoto43 min
May 5, 7:15 AM CDTSevere Thunderstorm WarningMEGMarshall30 min
May 5, 7:34 AM CDTSevere Thunderstorm WarningMEGBenton26 min
May 5, 7:38 AM CDTTornado WarningMEGBenton37 min
May 5, 7:39 AM CDTTornado WarningMEGBenton36 min
May 5, 8:02 AM CDTTornado WarningMEGTippah28 min
May 5, 8:27 AM CDTTornado WarningMEGAlcorn63 min
May 5, 10:17 AM CDTSevere Thunderstorm WarningMEGTallahatchie28 min
May 5, 10:19 AM CDTSevere Thunderstorm WarningMEGYalobusha41 min
May 5, 3:47 PM CDTSevere Thunderstorm WarningMEGCalhoun28 min
May 5, 3:50 PM CDTSevere Thunderstorm WarningMEGCalhoun25 min
May 5, 4:11 PM CDTSevere Thunderstorm WarningMEGTallahatchie49 min
May 5, 4:14 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw46 min
May 5, 4:47 PM CDTSevere Thunderstorm WarningMEGCoahoma28 min
May 5, 5:05 PM CDTTornado WarningMEGCoahoma, Quitman25 min
May 5, 5:18 PM CDTSevere Thunderstorm WarningMEGCalhoun42 min
May 5, 6:14 PM CDTSevere Thunderstorm WarningMEGChickasaw31 min
May 5, 6:37 PM CDTSevere Thunderstorm WarningMEGMonroe23 min
May 5, 6:48 PM CDTSevere Thunderstorm WarningMEGLee42 min
May 5, 6:53 PM CDTSevere Thunderstorm WarningMEGPontotoc37 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.